Acrodynia is a condition of pain and dusky pink discoloration in the hands and feet most often seen in children chronically exposed to heavy metals, especially mercury.
|Specialty||Emergency medicine |
The word acrodynia is derived from the Greek, where ακρος means end or extremity and οδυνη means pain. As such, it might be (erroneously) used to indicate that a patient has pain in the hands or feet. However, acrodynia is a disease rather than a symptom. The condition is known by various other names including pink disease, hydrargyria, mercurialism, erythredema, erythredema polyneuropathy, Bilderbeck's, Selter's, Swift's and Swift-Feer disease.
Since mercury blocks the degradation pathway of catecholamines, epinephrine excess causes profuse sweating (diaphora), tachycardia, salivation and elevated blood pressure. Mercury is suggested to inactivate S-adenosyl-methionine, which is necessary for catecholamine catabolism by catechol-o-methyl transferase.
Affected children may show red cheeks and nose, red (erythematous) lips, loss of hair, teeth, and nails, transient rashes, hypotonia and photophobia. Other symptoms may include kidney dysfunction (e.g. Fanconi syndrome) or neuropsychiatric symptoms (emotional lability, memory impairment, insomnia).
Mercury compounds like calomel were historically used for various medical purposes: as laxatives, diuretics, antiseptics or antimicrobial drugs for syphilis, typhus and yellow fever . Teething powders were a widespread source of mercury poisoning until the recognition of mercury toxicity in the 1940s.
Removal of the inciting agent is the goal of treatment. Correcting fluid and electrolyte losses and rectifying any nutritional imbalances (vitamin-rich diets, vitamin-B complex) are of utmost importance in the treatment of the disease.
The chelating agent meso 2,3-dimercaptosuccinic acid has been shown to be the preferred treatment modality. It can almost completely prevent methylmercury uptake by erythrocytes and hepatocytes.
In the past, dimercaprol (British antilewisite; 2,3-dimer-capto-l-propanol) and D-penicillamine were the most popular treatment modalities. Disodium edetate (Versene) was also used. Neither disodium edetate nor British antilewisite has proven reliable. British antilewisite has now been shown to increase CNS levels and exacerbate toxicity. N -acetyl-penicillamine has been successfully given to patients with mercury-induced neuropathies and chronic toxicity, although it is not approved for such uses. It has a less favorable adverse effect profile than meso 2,3-dimercaptosuccinic acid. 
Hemodialysis with and without the addition of L-cysteine as a chelating agent has been used in some patients experiencing acute renal failure from mercury toxicity.
Peritoneal dialysis and plasma exchange also may be of benefit.
Tolazoline (Priscoline) has been shown to offer symptomatic relief from sympathetic overactivity.
Antibiotics are necessary when massive hyperhidrosis, which may rapidly lead to miliaria rubra, is present. This can easily progress to bacterial secondary infection with a tendency for ulcerating pyoderma.
The standard of care is discontinuation of the environmental exposure, and chelation therapy done safely with the Andrew Cutler Protocol, DMPS/DMSA and ALA taken orally in small doses according to their half-lives over a 72 hour period, followed by a three day break.
- Horowitz Y, Greenberg D, Ling G, Lifshitz M (2002). "Acrodynia: a case report of two siblings". Arch Dis Child. 86 (6): 453. doi:10.1136/adc.86.6.453. PMC 1762992. PMID 12023189.
- Hendry WF, A'Hern FPA, Cole PJ (1993). "Was Young's syndrome caused by mercury exposure in childhood?". BMJ. 307 (6919): 1579–82. doi:10.1136/bmj.307.6919.1579. PMC 1697782. PMID 8292944.
- Beck C, Krafchik B, Traubici J, Jacobson S (2004). "Mercury intoxication: it still exists". Pediatr Dermatol. 21 (3): 254–9. doi:10.1111/j.0736-8046.2004.21314.x. PMID 15165207.
- Weinstein M, Bernstein S (2003). "Pink ladies: mercury poisoning in twin girls". CMAJ. 168 (2): 201. PMC 140434. PMID 12538551.
- Torres AD, Rai AN, Hardiek ML (2000). "Mercury intoxication and arterial hypertension: report of two patients and review of the literature". Pediatrics. 105 (3): E34. doi:10.1542/peds.105.3.e34. PMID 10699136.